Try it
Pharmacology · CNS drugs and antiepileptics: antipsychotics and prolactin
Sample itemA 25-year-old woman with schizophrenia on an antipsychotic develops galactorrhoea and amenorrhoea. Serum prolactin is markedly raised and imaging of the pituitary is normal. Which antipsychotic is most likely responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Risperidone
Dopamine from the hypothalamus inhibits prolactin release, so potent D2 blockade raises prolactin. Risperidone and typical antipsychotics cause marked hyperprolactinaemia. Aripiprazole is a partial D2 agonist that can lower prolactin, and clozapine and quetiapine bind D2 loosely and seldom raise it.
Option by option
A. Clozapine
Clozapine has a weak D2 affinity and rarely raises prolactin.
B. Risperidone (correct)
Correct. Strong D2 blockade in the tuberoinfundibular pathway raises prolactin.
C. Quetiapine
Quetiapine dissociates rapidly from D2 receptors and seldom raises prolactin.
D. Aripiprazole
Aripiprazole is a partial D2 agonist and tends to reduce prolactin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?